Learn something new every day More Info... by email
The signs of an allergic reaction to vitamin D often include asthma symptoms and other common allergy signs, such as itchy eyes and a runny nose. An individual may also develop a condition that affects the skin, such as hives, rashes, or eczema, because of this type of allergy. In extreme cases, the sufferer could have a severe reaction that includes facial or throat swelling, lowered blood pressure, extreme difficulty breathing, and dizziness or fainting.
The most common signs of an allergic reaction to vitamin D are those that involve the respiratory system. Often, an individual with this type of allergy develops asthmatic symptoms upon exposure: he may wheeze, develop labored breathing, and notice that his chest feels unusually tight. Shortness of breath and chest pain are also associated with this type of reaction. Such symptoms can develop even in people who do not have a history of asthma.
Some people develop signs of hay fever when they are exposed to vitamin D. For example, an affected person may develop itchy eyes and a runny nose or experience nasal congestion. Some people also develop itching in odd places, such as the ears and throat. Coughing and post-nasal drip may become problems as well. Additionally, some might notice a buildup of uncomfortable pressure in their sinuses.
In some cases, an allergic reaction to vitamin D can cause hives or itchy rashes to develop on the skin, as well as redness and inflammation. This type of allergy may also contribute to the development of eczema, a chronic skin condition marked by dry areas of skin that can appear scaly or leather-like. In some cases, skin affected by eczema will develop burning sensations, ooze fluid, or bleed as well.
Sometimes a person suffers a severe allergic reaction that can prove life threatening. This type of reaction often is accompanied by such symptoms as throat, mouth, or face swelling; hives; difficulty breathing; and heart rate changes. In some cases, a person may also experience dizziness, fainting, or a significantly lowered blood pressure. Any allergic reaction may need to be checked by a medical professional, but a severe reaction usually requires emergency medical attention.
I know a lady who is 30 years old who had severe diarrhea after a course of oral Vitamin D3 treatment for severe Vitamin D3 deficiency without other allergic features. I do not know if other vitamins, like Vitamin D2, will cause the same side effects for this lady.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!